Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

March 24, 2012Dade County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 24, 2012, 12:22 AM EDT for Dade County, Georgia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2012, 12:22 AM EDT (04:22 UTC)
Expired
Mar 24, 2012, 1:15 AM EDT
In force
53 min
Issued by
NWS Atlanta, GA

County Dade County, GA

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2498 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WWUS82 KFFC 240422
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1222 AM EDT SAT MAR 24 2012

GAZ001-240515-
1222 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN DADE COUNTY UNTIL 115 AM EDT...

AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF STEPHENSVILLE...MOVING NORTHEAST
AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DADE COUNTY THROUGH 115 AM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE STEPHENSVILLE...TRENTON...NEW ENGLAND...COLE
CITY...MORGANVILLE...HOOKER AND WILDWOOD. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3499 8538 3474 8556 3475 8557 3486 8559
      3498 8561 3499 8560
TIME...MOT...LOC 0423Z 233DEG 31KT 3488 8568

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 23, 10:11 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Mar 23, 10:11 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1011 PM EDT FRI MAR 23 2012

.UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS PUSHING EAST INTO SOUTH CAROLINA
AT THE MOMENT...BUT WATCHING AN AREA OF SHOWERS/THUNDERSTORMS
DEVELOP OVER NORTHEAST ALABAMA INTO EAST TENNESSEE. MODELS SIMILAR
WITH CONVECTION SPREADING ACROSS NORTHWEST GEORGIA SECOND HALF OF
THE NIGHT SO CHANCE TO GOOD CHANCE POPS NORTHERN HALF OF STATE
STILL LOOK IN LINE. ACROSS CENTRAL GEORGIA...COULD STILL SEE
ISOLATED TO WIDELY SCATTERED ACTIVITY SO WILL CONTINUE LOW CHANCE
POPS THERE. OTHERWISE...ONLY MINOR ADJUSTMENT NEEDED TO SKY AND TEMPS.

49
&&

.PREV DISCUSSION... /ISSUED 758 PM EDT FRI MAR 23 2012/

PREV DISCUSSION... /ISSUED 316 PM EDT FRI MAR 23 2012/

SHORT TERM /TONIGHT THROUGH SUNDAY/...
AN UPPER LEVEL LOW AND PLENTY OF AVAILABLE DEEP MOISTURE MAKE FOR AN
INTERESTING FEW DAYS IN NORTH AND CENTRAL GEORGIA. AS THE 500MB LOW
NEARS THE CWA...WE CAN EXPECT THUNDERSTORM ACTIVITY FRIDAY EVENING INTO
LATE SATURDAY NIGHT.

12Z FFC SOUNDING SAMPLES A MOIST ATMOSPHERE WITH 1.38 INCHES OF
PRECIPITABLE WATER...AROUND THE 95TH PERCENTILE FOR LATE MARCH. CSG
HAS SEEN 1.23 INCHES OF RAIN IN THE LAST 24 HOURS. RAINFALL SHOULD
BE MOSTLY BENEFICIAL...ALTHOUGH AN AREA THAT SEES SUSTAINED HEAVY
RAINFALLS COULD SEE FLOODING ISSUES.

FRIDAY AFTERNOON AND EVENING HAS A CHANCE FOR SOME
THUNDERSTORMS...WITH POCKETS OF INSTABILITY AVAILABLE TO PRODUCE A
HAIL AND WIND THREAT. 12Z FFC SOUNDING CAPE WAS 1260 J/KG WHILE
THE 12Z GFS AND 12Z NAM BRING 1700-2700 J/KG MUCAPES INTO PARTS OF
CENTRAL AND NORTH CENTRAL GEORGIA THIS AFTERNOON. TORNADO THREAT
CANNOT BE RULED OUT AS INDIVIDUAL STORMS COULD ENTER 20-25KT SHEAR
ENVIRONMENTS WHERE A QUICK SPIN-UP IS NOT IMPOSSIBLE.

AS THE FRONT FINALLY CLEARS THROUGH THE CWA ON SATURDAY...THE THREAT
OF THUNDERSTORMS WILL REMAIN WITH THE CONTINUED AVAILABILITY OF
MOISTURE AND UPPER LEVEL SUPPORT FROM THE 500MB LOW EXPECTED TO DIP
DOWN INTO THE STATE ON SATURDAY. POSSIBLE AIDS TO CONVECTION ON
SATURDAY INCLUDE STEEPER LAPSE RATES AS COOLER AIR ALOFT MOVES IN
WITH THE 500MB LOW AND FORCING FROM THE PASSING COLD FRONT.

12Z GFS MODEL GUIDANCE WAS MOVING RAIN OUT OF THE CWA QUICKLY ON
SATURDAY AND DECIDED TO SLOW DOWN EXIT OF PRECIPITATION. UPPER LEVEL
LOW CANNOT BE IGNORED AS A POSSIBLE WAY TO SQUEEZE EXTRA MOISTURE
OUT AND THE FRONTAL PASSAGE WILL LIKELY BE ABLE TO PRODUCE SOME RAIN
AS WELL.

SUNDAY SHOULD SEE CLEARING AND A RETURN TO MORE APPROPRIATE
SEASONAL TEMPERATURES. TEMPERATURES WERE GENERALLY SLIGHT
ADJUSTMENTS TO A MODEL BLEND OR A BIAS ADJUSTMENT OF THE MAV.

10

PREV DISCUSSION...

LONG TERM /SUNDAY THROUGH THURSDAY/...
/ISSUED 434 AM EDT FRI MAR 23 2012/
BY SUNDAY MORNING...THE CLOSED UPPER LOW IS EAST OF THE AREA AND
OVER THE CAROLINAS. COLD POOL ALOFT WITH 500 TEMPS AROUND -22C
SHOULD KEEP LAPSE RATES ELEVATED...BUT STRONG DIFFLUENT PATTERN
SHOULD MORE THAN OFFSET THIS AND WILL JUST CARRY 20 POPS OR LESS
FOR EASTERN SECTIONS THROUGH SUNDAY EVENING. DECENT DRY SPELL
THEREAFTER AS MID AND UPPER LEVEL RIDGE BUILD BACK IN THROUGH
EARLY NEXT WEEK. NEXT FRONTAL BOUNDARY FOR WED INTO THU LOOKS TO
STALL OUT NORTH OF THE AREA WITH VERY LOW END POPS TO BE CARRIED
FOR THE EXTREME NORTHERN TIER. TEMPS LOOK TO MODERATE ONCE AGAIN
THROUGH THE PERIOD WITH SOME LOWER 80S LIKELY TOWARD THE END OF
THE WORK WEEK.

23

HYDROLOGY...
/ISSUED 434 AM EDT FRI MAR 23 2012/
GENERALLY EXPECTING AROUND A HALF INCH TO AN INCH OF RAIN WITH
THIS SYSTEM THROUGH SATURDAY NIGHT. FFG VALUES ARE AROUND 2-4
INCHES SO OVERALL SHOULD BE ABLE TO HANDLE THE RAINFALL.

11

AVIATION...
00Z UPDATE...
SHOWERS ENDING ACROSS THE AREA BUT A SECOND LINE OF THUNDERSTORMS
IN EXPECTED TO MOVE ACROSS THE STATE LATE TONIGHT THROUGH SAT
AFTERNOON. THIS LINE SHOULD MOVE SOUTHEAST ACROSS THE ATL AREA TAF
SITES BETWEEN 9Z-14Z. WINDS WILL STAY OUT OF THE W-SW THROUGH THE
PERIOD IN THE 5-10KT RANGE. WINDS MAY BE A BIT GUSTY AND VARIABLE
IN AND AROUND TSRA DEVELOPMENT.VSBYS SHOULD STAY VFR. CEILINGS
WILL BE UP AND DOWN BUT MAINLY IN THE MVFR RANGE. MAY SE SOME
BRIEF PERIODS OF IFR CEILINGS AS TSRA MOVES IN OVER NIGHT BUT
SHOULD BE SHORT LIVED.

//ATL CONFIDENCE...00Z UPDATE...
CONFIDENCE IS MEDIUM ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          58  77  51  76 /  80  70  30  20
ATLANTA         59  75  53  72 /  60  40  30   5
BLAIRSVILLE     53  70  47  70 /  60  40  30  10
CARTERSVILLE    53  75  49  74 /  60  40  30   5
COLUMBUS        61  79  56  77 /  60  70  20   5
GAINESVILLE     56  75  51  73 /  70  40  30  20
MACON           60  79  52  76 /  70  60  30  10
ROME            53  75  50  75 /  60  40  30   5
PEACHTREE CITY  58  76  48  76 /  60  50  30   5
VIDALIA         62  81  56  79 /  80  80  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 23, 8:21 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
821 PM EDT FRI MAR 23 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
821 PM EDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED.

.SYNOPSIS...
A STRONG UPPER LEVEL SYSTEM WILL CONTINUE TO PUSH ACROSS THE MISSOURI
VALLEY TONIGHT AS THE ASSOCIATED SURFACE LOW LIFTS NORTH INTO THE
OHIO VALLEY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORM TONIGHT WILL BE
FREQUENT LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN.

.DISCUSSION...
SHOWERS AND SCATTERED THUNDERSTORMS ASSOCIATED WITH THE UPPER LOW
AND THE SURFACE LOW PRESSURE SYSTEM WILL CONTINUE TO SPREAD
ACROSS THE SOUTHEAST STATES OVERNIGHT. WITH THE LOSS OF DAYTIME
HEATING STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH SUNDAY...AND
WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 23, 7:12 PM EDT, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
712 PM EDT FRI MAR 23 2012

GAZ074-076-232345-
712 PM EDT FRI MAR 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 50 MPH
WINDS IN WASHINGTON AND JEFFERSON COUNTIES UNTIL 745 PM EDT...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF DAVISBORO OR 10 MILES WEST OF
LOUISVILLE...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS OF 50 MPH ARE LIKELY AS THIS STORM MOVES ACROSS WASHINGTON
AND JEFFERSON COUNTIES THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH
OF THE STORM INCLUDE STAPLETONS CROSSROADS AND LOUISVILLE.

&&

LAT...LON 3317 8243 3315 8234 3303 8231 3294 8256
      3300 8264
TIME...MOT...LOC 2312Z 233DEG 24KT 3300 8255
Special weather statement, Mar 24, 12:22 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1222 AM EDT SAT MAR 24 2012

GAZ001-240515-
1222 AM EDT SAT MAR 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
IN DADE COUNTY UNTIL 115 AM EDT...

AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF STEPHENSVILLE...MOVING NORTHEAST
AT 35 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS DADE COUNTY THROUGH 115 AM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE STEPHENSVILLE...TRENTON...NEW ENGLAND...COLE
CITY...MORGANVILLE...HOOKER AND WILDWOOD. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3499 8538 3474 8556 3475 8557 3486 8559
      3498 8561 3499 8560
TIME...MOT...LOC 0423Z 233DEG 31KT 3488 8568

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 12:52 AM EDTSpecial Weather StatementFFCWalker38 min
Mar 24, 1:01 AM EDTSpecial Weather StatementFFCChattooga44 min
Mar 24, 1:07 AM EDTSevere Thunderstorm WarningFFCChattooga, Floyd, Gordon53 min
Mar 24, 1:28 AM EDTSpecial Weather StatementFFCCatoosa, Walker47 min
Mar 24, 2:22 AM EDTSpecial Weather StatementFFCWhitfield53 min
Mar 24, 2:47 AM EDTSpecial Weather StatementFFCMurray, Whitfield43 min
Mar 24, 3:08 AM EDTSpecial Weather StatementFFCGordon52 min
Mar 24, 4:12 AM EDTSpecial Weather StatementFFCGilmer48 min
Mar 24, 4:51 AM EDTSpecial Weather StatementFFCTowns, Union39 min
Mar 24, 11:05 AM EDTSpecial Weather StatementFFCMontgomery, Treutlen, Wheeler25 min
Mar 24, 11:27 AM EDTSpecial Weather StatementFFCMontgomery, Toombs33 min
Mar 24, 11:56 AM EDTSpecial Weather StatementFFCToombs34 min
Mar 24, 12:25 PM EDTSpecial Weather StatementFFCToombs35 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.